Hail, Jackson
- When
- May 30, 5:07 PM CST to 5:08 PM CST
- Where
- Jackson County, 0.87 mi NE of Mayetta
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.340, -95.720
Quarter sized hail reported.
Supercells developed along a front and produced hail, strong winds and some flash flooding during the afternoon and evening of 5/30.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Supercells developed along a front and produced hail, strong winds and some flash flooding during the afternoon and evening of 5/30.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 30, 4:33 PM CST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 533 PM CDT Mon May 30 2022 .UPDATE... Issued at 531 PM CDT Mon May 30 2022 A Tornado Watch has been issued for all but far north central Kansas. Storms continue to fire and intensify along a dry line across central Kansas. Another round of storms is likely later tonight along a cold front that will move from northwest to southeast across the area and eventually stall out across east central Kansas. && .DISCUSSION... Issued at 232 PM CDT Mon May 30 2022 Key Messages: - Windy conditions continue this afternoon - Severe storms possible this evening and overnight - Additional severe storms are possible Tuesday - Locally heavy rainfall could lead to flooding tonight through Wednesday Mid-level trough over the Nebraska panhandle keeping the main axis of large-scale ascent to the north and west of the forecast area. A tight pressure gradient remains across northeast Kansas with windy conditions persisting this afternoon. The Wind Advisory for the eastern two-thirds of the forecast area will continue through 4pm when the low-level winds begin to weaken. Satellite imagery shows a line of cumulus that depicts the current location of the dryline, extending from MYZ to Chapman and then into south central Kansas. Cumulus has become more agitated within the past hour and some radar returns have appeared, although no lightning has been detected. Mesoanalysis from SPC shows a corridor of 2000-3000 J/kg of SBCAPE with minimal, and still eroding, CIN, so deep convection may occur earlier than previously expected. With a lack of upper-level support, storms will need convergence along the dryline and dryline circulation to acquire a sustained updraft. Uncertainty remains on how capped the atmosphere and how strong the dryline circulation is and, thus, when severe storms may initiate and what the coverage of storms will look like. Given current satellite and radar trends, it is possible that storms are more widespread in coverage as opposed to just a few isolated storms. Forecast hodographs show good clockwise curvature in the lowest 2km or so before the hodographs straightens out with some indication of a veer-back-veer wind profile, which could lend to storm splits and competing updrafts. Low-level hodographs become more curved as the low-level jet increases after sunset tonight. With all of that said, any storm that does develop this afternoon and evening ahead of the dryline will have a high probability of being supercellular given 60+ kts of effective shear and 1500-2000 J/kg of MLCAPE. These storms will have the potential to quickly become severe and produce large to very large hail, damaging wind gusts, and even a tornado. The cold front catches up to the dryline late this evening and overnight with increased lift along the boundary allowing for additional convection to develop. The environment would still support severe storms, however, these storms would likely congeal into line segments or clusters quickly making damaging winds gusts and large hail the main hazards. Flooding is also possible with multiple rounds of storms if the same locations are impacted. Tuesday's storms will depend heavily on how tonight's storms evolve and where any boundaries set up during the afternoon and evening. Current progs have the surface boundary along or southeast of Interstate 35 by mid afternoon. The 850mb front hangs around east- central Kansas through the evening allowing for shower and thunderstorms to continue in this area through the evening and into Wednesday. Storms tomorrow afternoon and evening could be severe with damaging winds, large hail, and locally heavy rainfall being the main hazards. A shortwave will eject across the Central Plains on Wednesday allowing for yet another wave of showers and thunderstorms to impact the forecast area. PWAT values of 1.5-1.75" would support high rainfall rates with 1-2" per hour rates possible with the strongest storms. Flooding will become more of a concern with each of these rounds of storms especially across east-central Kansas where recent rains have saturated the grounds. Drier and cooler air settles in on Thursday as a surface high moves into the central Plains. Highs in the 70s on Thursday will reach into the low 80s by the weekend with an ejecting shortwave bringing more chances for showers and thunderstorms on Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1249 PM CDT Mon May 30 2022 Main aviation concerns involve gusty south winds this afternoon/evening and the potential for TS to impact terminals. A couple of rounds of storms are possible; the first being this afternoon/evening near KTOP/KFOE with additional storms overnight. Confidence in coverage and timing of storms is on the low end, so will need to monitor trends. Visibility and cigs could be reduced to MVFR (or lower) in convection. Winds begin to weaken later this afternoon before switching to the northwest behind a cold front overnight. Visibility and cigs could be reduced to MVFR (or lower) in convection. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Jones DISCUSSION...Flanagan AVIATION...Flanagan
Hazardous Weather Outlook National Weather Service Topeka KS 531 PM CDT Mon May 30 2022 KSZ008-009-020-034-312245- Republic-Washington-Cloud-Ottawa- 531 PM CDT Mon May 30 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Storms are possible tonight. Damaging wind, frequent lightning and hail are possible with storms tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Repeated rounds of heavy rainfall Tuesday through Wednesday night could lead to the redevelopment of flooding for areas that remain saturated from recent rains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf KSZ010>012-021>024-026-035>040-054>056-058-059-312245- Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-Jefferson- Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage- Franklin-Coffey-Anderson- 531 PM CDT Mon May 30 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight A Tornado Watch has been issued until 1 AM. See weather.gov/TOP for more details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe storms are possible Tuesday afternoon and evening across northeast and east central Kansas mainly southeast of a Council Grove to Hiawatha line. Repeated rounds of heavy rainfall Tuesday through Wednesday night could lead to the redevelopment of flooding for areas that remain saturated from recent rains. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
517 PM CDT Mon May 30 2022
KSZ022>024-038-302245-
Wabaunsee-Pottawatomie-Riley-Jackson-
517 PM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of southeastern Riley,
northwestern Wabaunsee, southeastern Pottawatomie and southwestern
Jackson Counties through 545 PM CDT...
At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvue, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wamego, St. Marys, Belvue and Emmett.
This includes Interstate 70 between mile markers 317 and 328.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3899 9638 3907 9649 3950 9599 3939 9579
TIME...MOT...LOC 2216Z 231DEG 46KT 3919 9617
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CPSpecial Weather Statement
National Weather Service Topeka KS
540 PM CDT Mon May 30 2022
KSZ036>038-302315-
Wabaunsee-Geary-Morris-
540 PM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of southeastern Geary,
eastern Morris and southwestern Wabaunsee Counties through 615 PM
CDT...
At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Council Grove Lake, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Council Grove, Alma, Alta Vista, Dwight, Volland and Council Grove
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 100 AM CDT for northeastern
and east central Kansas.
&&
LAT...LON 3868 9672 3904 9644 3905 9639 3897 9619
3858 9653
TIME...MOT...LOC 2240Z 212DEG 47KT 3872 9656
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CPSpecial Weather Statement
National Weather Service Topeka KS
550 PM CDT Mon May 30 2022
KSZ023-024-302315-
Pottawatomie-Jackson-
550 PM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of southeastern
Pottawatomie and central Jackson Counties through 615 PM CDT...
At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Potawatomi Reservation, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holton, St. Marys, Emmett, Whiting, Circleville, Delia, Netawaka and
Potawatomi Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for northeastern
and east central Kansas.
&&
LAT...LON 3962 9556 3955 9557 3922 9598 3922 9603
3918 9604 3915 9607 3915 9609 3916 9609
3917 9606 3918 9607 3920 9611 3919 9612
3923 9616 3957 9585 3957 9579 3964 9579
3965 9578
TIME...MOT...LOC 2250Z 222DEG 40KT 3940 9586
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CPThe Topeka radar (KTWX), 58 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Quarter sized hail reported.
Report from mping.
Report of 3 to 4 inches of water over Highway K9 in two locations approximately half a mile apart east of Whiting.
Reported at Emporia asos station kemp.
Quarter sized hail reported.
Report from mping.
Wind gust of 60 mph reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029123, 1029122, 1029124, 1029121, 1029120, 1029119, 1029118.